Look at this idiotic and fraudulent bunch of crap..... stupid overtraining idiot screws up, blames suppliment instead of self. ------------------- http://www.kingcountyjournal.com/sited/story/html/160240 Bigger, stronger ... but at a terrible cost: Bodybuilder undergoes battery of surgeries to save life, legs 2004-04-02 by Mike Archbold Journal Reporter A deep blue and red scar carves the skin on the outside of both of Travis Starkovich's legs, from his hips to his ankles. Orthopedic surgeons' scalpels have sliced them open again and again over the past five months to save his life and legs. The 22-year-old would-be bodybuilder has endured 15 operations on his legs in the past five months. There could be three or four more to come. He can stand and walk although he tires easily. Falling over can be a sudden and painful mishap. The good news is that he didn't lose his legs, but he knows he will never have full use of them again. His kidneys and liver also failed, but now are on the mend. What happened to Starkovich last fall might have overwhelmed a less strong-willed young man. He has endured because he is stubborn, he said, and now wants to bring a message to anyone who will listen, particularly young athletes and their parents about the dangers of creatine, a popular over-the-counter muscle-building supplement. ``I hope to tell my story as much as possible,'' he said last week sitting in the living room of his mother's home in Selleck, a small community east of Covington. ``If I save one life, I've done my job.'' Training aimed at show Last summer, the Muckleshoot Casino security guard began seriously training as a bodybuilder. The Washington State Figure Fitness and Bodybuilding Championships were scheduled for Oct. 23 in Auburn and he aimed his training at the show. At the Auburn and Kent fitness centers where he trained, other bodybuilders took creatine and other supplements as well as steroids to obtain the finely sculpted bodies they sought. Everyone did it, he said. He got a personal trainer to help advise him on nutrition and supplements. Starkovich said he never took steroids and no one ever recommended he take creatine. But he remembered from high school when he took the creatine for a month, how much it helped develop his muscles and increase his performance at cross country running. Each morning and evening for three and half months leading up to the bodybuilding competition he took the recommended dose of 5 grams. A month's supply cost him about $50. He took other supplements like the other bodybuilders: glutamine, a thermogenic and a high protein shake. He trained hard: two hours each morning and then again in the evening. The regimen was working. At one point, the 5-foot 9-inch Starkovich weighed 215 pounds with 2 percent body fat. His biceps had grown by nearly three inches. When he flexed, the striations in his muscles where visible. He also was dieting hard to bring his weight down and further sculpt his body. Legs started cramping Then about a week before the competition, his urine suddenly turned very dark and his legs started cramping. He thought his electrolytes were screwed up. The urine cleared up. Then three days before the competition, his urine again turned black. He felt weak and tired. The cramping became worse. He went to Highline Community Hospital in Burien on a Thursday to find out what was wrong. No one knew, but they told him his creatine level was at 3,500; the normal level in a human body is 50 to 100. He came back for blood work the next day. His creatine level hit 9,000. ``It scared the hell out of me,'' he said. ``The cramping was like someone on each side of me hitting my legs with a sledge hammer.'' On Saturday, he went by ambulance to Harborview Medical Center. He was in a fight for his life. He would stay at Harborview for 5½ weeks. By then his legs were so cramped up, he was put on morphine. They began to swell. His heartbeat climbed to 120 and stayed there for a week. His kidney and liver began shutting down. ``I don't remember much the first two weeks,'' he said. The only way to find out what was wrong with his legs was to look inside. What they found, he said, was decaying muscle. ``After the fourth day they wanted to amputate both legs at the hip,'' he said. ``They were afraid the decay would spread to my lower intestines.'' Cutting out dead muscle The surgeons began cutting out the dead muscle out of his legs. In its place, new bones began to grow. That, too, had to be cut out, he said. Even now a second femur bone lies close to the skin in his upper left leg. Rapping it with his knuckle, it sounds like a piece of hard wood. It has to come out. There are other bone growths, too. One almost poked through his skin before it was removed. What caused all the problems? ``The doctors (at Harborview) told me it was the creatine,'' he said. ``My body wouldn't process it.'' It ended up poisoning him. The process was quiet and insidious. ``It came on so quickly, I had no idea what was going on,'' he said. ``If it can happen to me it can happen to anyone.'' That's why he wants to warn people about the dangers of supplements, especially creatine that can be taken like candy without a doctor's guidance. ``Those taking the stuff right now they may be fine but in three years or 10 years, they will have problems,'' he said. ``Most of your teenage guys don't know the physiology of how the body works, how creatine works and protein works in the body.'' Danger to young athletes? Like many creatine users, he heard about it at the gym. The nutrition stores that sell it issues warnings, he said. ``I know high school athletes are taking it.'' he added. He said his doctors at Harborview want him to talk to the University of Washington Sports Medicine Clinic about his case and the consequences of his creatine use. What happened to him may not happen to everyone. But Starkovich is convinced that creatine use will lead to physical problems later on. In a Journal report last summer on teenage athletes and use of supplements, most Eastside coaches said they don't endorse players' use of creatine. One athlete said he and his teammates don't take creatine simply because there are too many things they don't know about its side effects. There are no long-term studies on creatine but there have been complaints about dehydration, cramping and nausea as well as kidney problems. Starkovich's case is rare but no one disputes the possibility of damage to the body from the use of creatine and other supplements. He can stand and walk now though he tires easily. He can't fully bend his legs. New bone growth has locked his knees. He still doesn't know yet how much use of his leg he will have in the future. Praise for Haborview staff He praised the Harborview physicians and staff who never gave up on him. His employer has also been supportive, extending his health insurance to cover the cost of his medical care that already is near $500,000. He also thanks God and the prayers offered up by fellow Mormons for his ongoing recovery. His plan once his operations are over is to begin a nursing course at Green River Community College this fall, even if he has to do it in a wheelchair. And he will continue to speak out about creatine to whomever will listen. Starkovich's struggle is far from over but he said it is getting better. ``You have good days and bad days,'' he said. CHEMICALS PHOTOS: by Gary Kissel/Journal: 1) Travis Starkovich, 22, says his legs were almost destroyed by creatine, a muscle-building supplement he took. He is now talking to athletes about the dangers of the popular supplement. 2) Travis Starkovich has had numerous surgeries o both his legs to remove dead muscle and new bone growth. Eastside: King County Journal 1705 132nd Ave. N.E. Bellevue, WA 98005-2251 Phone: 425-455-2222 Fax: 425-635-0602 South County: King County Journal 600 Washington Ave. South Kent, WA 98032 Phone: 253-872-6600 Fax: 253-854-1006 All materials Copyright © 2004 Horvitz Newspapers, Inc. Any questions? See our contact page.